Alert archive / Minnesota / Tornado Warnings in 2005
Tornado Warning 14, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at May 20, 2005, 7:28 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2005, 7:28 PM CDT (00:28 UTC)
- Expired
- May 20, 2005, 7:58 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 2239 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFGF 210028
TORFGF
MNC167-NDC077-210130-
/O.NEW.KFGF.TO.W.0014.050521T0028Z-050521T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
* UNTIL 830 PM CDT
* AT 724 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH STRONG ROTATION NEAR ABERCROMBIE...OR 14 MILES
NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 10 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MCCAULEYVILLE AT 735 PM
KENT AT 740 PM
BRUSHVALE AT 755 PM
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4662 9651 4661 9696 4639 9696 4630 9643
4647 9646
$$
JDS/KENNEDY2 follow-up statements
000
WWUS53 KFGF 210043
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
742 PM CDT FRI MAY 20 2005
NDC077-210052-
/O.CAN.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
RICHLAND ND-
742 PM CDT FRI MAY 20 2005
...THE TORNADO WARNING FOR RICHLAND COUNTY IS CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
4635 9638 4650 9635
$$
MNC167-210130-
/O.CON.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
WILKIN MN-
742 PM CDT FRI MAY 20 2005
...A TORNADO WARNING CONTINUES UNTIL 830 PM CDT FOR NORTHERN WILKIN
COUNTY...
AT 737 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM WITH ROTATION. THE THUNDERSTORM WAS LOCATED 2 MILES
SOUTHEAST OF KENT...OR 11 MILES NORTH OF WAHPETON...MOVING TO THE
EAST AT 20 MPH.
THE THUNDERSTORM WILL BE OVER
RURAL CENTRAL WILKIN COUNTY
IF YOU ARE IN THE PATH OF THIS THUNDERSTORM MOVE TO A SAFE SHELTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
4635 9638 4650 9635
$$
JDS/KENNEDY000
WWUS53 KFGF 210058
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT FRI MAY 20 2005
MNC167-210108-
/O.CAN.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
WILKIN MN-
758 PM CDT FRI MAY 20 2005
...THE TORNADO WARNING FOR NORTHERN WILKIN COUNTY IS CANCELLED...
AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTHEAST OF BRUSHVALE...OR 11 MILES
NORTH OF WAHPETON...MOVING TO THE EAST AT 20 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
4635 9638 4650 9635
$$
JDS/KENNEDYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 20, 6:20 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 20, 6:20 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 620 PM CDT FRI MAY 20 2005 ...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH NUMBER 305... .DISCUSSION... CONVECTION CONTINUES TO DEVELOP ALONG SFC BOUNDARY FROM SOUTHEAST ND INTO NW MN. EXPECT CONTINUED SEVERE WEATHER THREAT THROUGH THE OVERNIGHT...SO WILL BE BRIEF WITH DISCUSSION THIS EVENING. FLOODING STILL LOOKS POSSIBLE AND WILL LEAVE FLOOD WATCH IN PLACE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR AND NORTH NORTH OF I-94. SEVERE THUNDERSTORM WATCH NUMBER 305 UNTIL 7Z ALONG AND SOUTH OF A NEW ROCKFORD TO GRAND FORKS LINE. MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN NORTH OF A MOORHEAD TO BEMIDJI LINE. SEVERE THUNDERSTORMS WATCH NUMBER 305 UNTIL 7Z FOR PORTIONS OF WEST CENTRAL MINNESOTA FROM EAST GRAND FORKS TO TVF TO FSE TO FFM EAST TO ELBOW LAKE AND POINTS WEST TO THE MN LINE. && DK
Hazardous weather outlook, May 20, 6:41 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 641 AM CDT FRI MAY 20 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201430- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 641 AM CDT FRI MAY 20 2005 ...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT... ...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX FROM FRIDAY NIGHT DEPARTS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY AFTERNOON. TG
In the hours before
Local storm report, May 20, 5:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
538 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL CROOKSTON 47.77N 96.61W
05/20/2005 1.00 INCH POLK MN LAW ENFORCEMENT
&&
WJBSpecial weather statement, May 20, 6:11 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 611 PM CDT FRI MAY 20 2005 MNZ001>003-007>008-013>015-022-027>031-040-NDZ024-026>030- 038>039-049-052>053-210700- WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-MAHNOMEN MN- EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN- WEST OTTER TAIL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN- RED LAKE MN-WILKIN MN-BARNES ND-CASS ND-EDDY ND-GRAND FORKS ND- GRIGGS ND-NELSON ND-RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND- TRAILL ND- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 305 UNTIL 200 AM CDT SATURDAY MORNING FOR THE FOLLOWING AREAS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES BECKER CLAY MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES EDDY GRAND FORKS NELSON IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES BARNES CASS GRIGGS RANSOM RICHLAND SARGENT STEELE TRAILL INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...GRAND FORKS...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON. DK/JH
Local storm report, May 20, 6:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL KINDRED 46.65N 97.02W
05/20/2005 0.75 INCH CASS ND LAW ENFORCEMENT
&&
WJBLocal storm report, May 20, 6:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 SE FISHER 47.76N 96.74W
05/20/2005 1.25 INCH POLK MN TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL 1 S KINDRED 46.64N 97.02W
05/20/2005 0.88 INCH CASS ND TRAINED SPOTTER
&&
WJBLocal storm report, May 20, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 2 SE CASSELTON 46.88N 97.18W
05/20/2005 0.75 INCH CASS ND TRAINED SPOTTER
&&
WJBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:02 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 43 min |
| May 20, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 54 min |
| May 20, 8:23 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 67 min |
| May 20, 8:28 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 57 min |
| May 20, 8:30 PM CDT | Flash Flood Warning | FGF | Barnes, Cass | 12 hr |
| May 20, 8:42 PM CDT | Tornado Warning | FGF | Cass | 55 min |
| May 20, 9:43 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 40 min |
| May 21, 5:36 AM CDT | Severe Thunderstorm Warning | FGF | Eddy, Nelson | 39 min |
| May 21, 5:52 AM CDT | Severe Thunderstorm Warning | FGF | Griggs | 38 min |
Nearby
Tornado Warnings in Minnesota, 2005Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.